Thunderstorm Wind, Oglala Lakota
- When
- June 23, 1:38 AM MST
- Where
- Oglala Lakota County, Pine Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -102.570
Severe thunderstorms skirted southern Shannon, Bennett, and Todd Counties during the early morning hours with wind gusts to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms skirted southern Shannon, Bennett, and Todd Counties during the early morning hours with wind gusts to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 2:42 PM MST, 10 hours 56 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 342 PM MDT MON JUN 22 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COOL FRONT NEARLY STATIONARY STRETCHING FROM NEAR PIR TO IEN TO SBF. UPPER LEVEL ANALYSIS SHOWS STRONG RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS...WITH WEST-SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. AN MCS HAS DEVELOPED ACROSS WESTERN NEB AND IS MOVING INTO CENTRAL NEB. NORTHERN EDGE OF MCS HAS BEEN BUILDING INTO FAR SOUTHERN PARTS OF SOUTHWEST SD. OTHER SHOWERS AND STORMS ARE DEVELOPING A BIT FURTHER NORTH ACROSS SOUTHWEST INTO SOUTH CENTRAL SD. TEMPS ARE IN THE 50S AND 60S ACROSS THE AREA. DAILY CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ACROSS A GOOD PART OF THE AREA THROUGH THE END OF THE WORK WEEK. TEMPS WILL REMAIN GENERALLY ABOVE AVERAGE OVER THE NEXT FEW DAYS. FOR EARLY TODAY...SHOWERS AND STORMS WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL SD. STRONG WINDS COULD CONTINUE TO ACCOMPANY THE STORMS...ALONG WITH SMALL HAIL AND HEAVY RAIN. THIS MAIN BAND OF ACTIVITY SHOULD MOVE OUT BY MID MORNING...WITH CHANCES CONTINUING ACROSS SOUTHERN SD INTO THE AFTERNOON AS FRONTAL BOUNDARY SLOWLY MOVES SOUTH AND EAST OF THE AREA. ANY STORMS THAT DEVELOP INTO THE AFTERNOON COULD BE STRONG TO SEVERE. HIGHS WILL MOSTLY BE IN THE 80S. STRONG SURGE OF WARMER AIR AND THETA-E ADVECTION WILL OCCUR TONIGHT...HELPING TO BRING MOISTURE FURTHER NORTH ACROSS THE AREA AND ALLOW ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS MOST OF THE CWA TONIGHT. LOWS WILL BE IN THE MID 50S TO MID 60S. CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON WEDNESDAY... ESPECIALLY ACROSS THE SD PLAINS. HIGHS WILL AGAIN BE IN THE 80S AT MOST LOCATIONS. ANOTHER CHANCE FOR STORMS IS EXPECTED SOMETIME LATER THURSDAY AND THURSDAY NIGHT AS NEXT UPPER DISTURBANCE ROTATES AROUND THE RIDGE AND COOL FRONT APPROACHES. WARMER AIR WILL BUILD INTO THE AREA...WITH LOCATIONS SOUTH AND EAST OF THE HILLS LIKELY GETTING INTO THE 90S THURSDAY AFTERNOON. EXTENDED...A COLD FRONT LOOKS TO PASS THROUGH THE AREA ON FRIDAY. EXPECT THUNDERSTORMS TO FIRE ALONG THE FRONT AS IT MOVES THROUGH. THEREFORE INCREASED POPS FROM SLIGHT CHANCE TO CHANCE ACROSS MUCH OF CWA. ALSO ADJUSTED TEMPS AHEAD AND BEHIND FRONT TO ACCOUNT FOR A SLIGHTLY EARLIER TIMING. REST OF THE EXTENDED IS RIGHT ON TRACK WITH MINIMAL CHANCES OF THUNDERSTORMS AS HIGH PRESSURE BUILDS OVER THE WESTERN HALF OF THE COUNTRY. TEMPS WILL CONTINUE TO BE SLIGHTLY WARMER THAN NORMAL THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED THRU THE FCST PERIOD. THIS MORNING...SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE BLACK HILLS AND THE REST OF THE AREA IS POSSIBLE THIS AFTERNOON AND EVENING. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE TURBULENCE SHOULD BE EXPECTED WITH STRONGER THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1220 PM MDT MON JUN 22 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1220 PM MDT (120 PM CDT) MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWESTERN SOUTH DAKOTA TODAY AND ACROSS SOUTH CENTRAL SOUTH DAKOTA TONIGHT. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...BUT A STORM OR TWO COULD BE ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SLIDE ACROSS THE AREA TUESDAY BRINGING A CHANCE OF THUNDERSTORMS TO WEST CENTRAL AND SOUTHERN SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME STORMS WILL BE SEVERE ACROSS SOUTH CENTRAL AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS A GOOD PORTION OF THE AREA WEDNESDAY THROUGH FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE WITH GUSTY WINDS AND HAIL...ESPECIALLY ACROSS SOUTHERN SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 08:39 UTC.
4 thunderstorm wind. Local standard time, as filed.
Small tree branches were blown down.
A 63 mph wind gust was measured by the Magpie Creek RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169761, 169762, 169763, 169764.